Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 67, NWS Lincoln, IL

May 22, 2001Christian County, Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 22, 2001, 6:08 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 22, 2001, 6:08 PM CDT (23:08 UTC)
Expired
May 22, 2001, 7:00 PM CDT
In force
52 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Christian County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 43 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 222309
SVRSPI

ILC021-167-230000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
608 PM CDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANGAMON COUNTY IN CENTRAL ILLINOIS
  NORTHERN CHRISTIAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 700 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROCHESTER...OR ABOUT 7 MILES EAST OF
  SPRINGFIELD...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MECHANICSBURG
  MOUNT AUBURN
  ROBY
  BERRY
  
THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELA@Y TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3986 8961 3968 8960 3967 8916 3979 8916

SMITH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:45 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 22, 2:45 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT TUE MAY 22 2001

CUTOFF LOW TO AFFECT OUR WEATHER FOR THE NEXT SEVERAL DAYS.

UPPER LOW ACROSS NORTH/EAST MINNESOTA TO SHIFT SOUTHEAST. MODELS ARE
FAIRLY UNIFORM IN DROPPING THIS UPPER LOW SOUTHEASTWARD...REACHING
THE KBRL/KMLI AREAS AROUND 12Z THURSDAY. MRF SHOWING THAT THIS LOW
WONT FINALLY MOVE EASTWARD UNTIL LATE IN THE HOLIDAY WEEKEND...AS
HIGH PRESSURE RIDGE NEAR THE EAST COAST BEGINS TO BREAK DOWN.

SHOWERS AND A FEW THUNDERSTORMS HAVE BEEN DEVELOPING IN THE UNSTABLE
COLD AIR THIS AFTERNOON. THESE HAVE PRODUCED WINDS IN THE 50+ MPH
RANGE ACROSS THE KSPI/KILX AREAS...ALONG WITH LOTS OF PEA-SIZE HAIL.
WITH TEMPERATURES QUICKLY FALLING 10 TO 15 DEGREES. EXPECT THESE TO
CONTINUE TO MOVE EAST... DIMINISHING DURING THE EVENING.

OVERALL PATTERN OF CLOUDY SKIES AND SCATTERED SHOWERS TO CONTINUE
FOR THE NEXT FEW DAYS. 0 DEGREE ISOTHERM AT 850MB ROTATES INTO
ILLINOIS BY WEDNESDAY NIGHT...WITH SURFACE READINGS REMAINING
UNSEASONABLY COOL. 540 THICKNESS LINE ALSO SOUTH OF THE CWA BY THIS
TIME. TEMPERATURES WILL SLOWLY MODERATE INTO THE FIRST PART OF THE
HOLIDAY WEEKEND...THOUGH SHOWER CHANCES WILL CONTINUE. MEMORIAL DAY
ITSELF MAY BE SALVAGEABLE...AS HIGH PRESSURE RIDGE BUILDS ACROSS THE
PLAINS.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI WC 043/058 040/058 044 72556
PIA WC 043/057 040/056 043 72465
DEC WC 043/058 041/058 043 72656
CMI WC 041/059 042/057 042 72756
MTO WC 044/059 045/059 045 72756
LWV CC 047/064 046/060 045 72446

.ILX...NONE.

GEELHART/BYRD

In the hours before

Local storm report, May 22, 3:05 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
305 PM CDT TUE MAY 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    TAYLORVILLE               IL   WIND DAMAGE
05/22/01   CHRISTIAN                      TREE BLOWN DOWN ON HOUSE.
                                          FROM COUNTY SHERIFF.

0138 PM    PEORIA                    IL   WIND DAMAGE
05/22/01   PEORIA                         SHINGLES BLOWN OFF HARDEES
                                          ON KNOXVILLE AVE. 60 MPH
                                          ESTIMATE. FROM ESDA.

1237 PM    1 W ATHENS                IL   WIND DAMAGE
05/22/01   MENARD                         TREES BLOWN DOWN. ALSO 1
                                          SOUTHEAST OF PETERSBURG.
                                          FROM COUNTY ESDA.

200 PM    ATHENS                    IL   WIND DAMAGE
05/22/01   MENARD                         TREE BLOWN DOWN. FROM
                                          COUNTY ESDA.

0150 PM    METAMORA                  IL   WIND DAMAGE
05/22/01   WOODFORD                       CABLE LINE BLOWN DOWN.
                                          ALSO TREE DOWN IN
                                          GERMANTOWN HILLS. FORM
                                          EUREKA SHERIFF.

0245 PM    HAVANA                    IL   .7f5 INCH HAIL
05/22/01   MASON                          FROM COUNTY SHERIFF.

GOETSCH

NNNN
Local storm report, May 22, 3:42 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
342 PM CDT TUE MAY 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0112 PM    LINCOLN                   IL   WIND DAMAGE
05/22/01   LOGAN                          1.5 FOOT TREE DOWN ON
                                          POWER LINES. FROM COUNTY
                                          ESDA.

0148 PM    WARRENSBURG               IL   WIND DAMAGE
05/22/01   MACON                          TRASNSFORMER DAMAGED IN
                                          WARRENSBURG BY WIND. TREE
                                          LIMBS DOWN ON MONROE WOOD[
                                          STREET IN DECATUR. FROM
                                          COUNTY ESDA.

GOETSCH
Local storm report, May 22, 5:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
502 PM CDT TUE MAY 22 2001

...RESENT TOTAL LISTING OF 5/22/01 REPORTS...

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1237 PM    1 W ATHENS                IL   WIND DAMAGE
05/22/01   MENARD                         TREES BLOWN DOWN. ALSO 1
                                          SOUTHEAST OF PETERSBURG.
                                          FROM COUNTY ESDA.

0112 PM    LINCOLN                   IL   WIND DAMAGE
05/22/01   LOGAN                          1.5 FOOT TREE DOWN ON
                                          POWER LINES. FROM COUNTY
                                          ESDA.

0115 PM    TAYLORVILLE               IL   WIND DAMAGE
05/22/01   CHRISTIAN                      TREE BLOWN DOWN ON HOUSE.
                                          FROM COUNTY SHERIFF.

0138 PM    PEORIA                    IL   WIND DAMAGE
05/22/01   PEORIA                         SHINGLES BLOWN OFF HARDEES
                                          ON KNOXVILLE AVE. 60 MPH
                                          ESTIMATE. FROM ESDA.

0148 PM    WARRENSBURG               IL   WIND DAMAGE
05/22/01   MACON                          TRANSFORMER DAMAGED IN
                                          WARRENSBURG BY WIND. TREE
                                          LIMBS DOWN ON MONROE WOOD
                                          STREET IN DECATUR. FROM
                                          COUNTY ESDA.

0150 PM    METAMORA                  IL   WIND DAMAGE
05/22/01   WOODFORD                       CABLE LINE BLOWN DOWN.
                                          ALSO TREE DOWN IN
                                          GERMANTOWN HILLS. FORM
                                          EUREKA SHERIFF.

0200 PM    ATHENS                    IL   WIND DAMAGE
05/22/01   MENARD                         TREE BLOWN DOWN. FROM
                                          COUNTY ESDA.

0245 PM    HAVANA                    IL   .75 INCH HAIL
05/22/01   MASON                          FROM COUNTY SHERIFF.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:08 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon52 min
May 22, 1:08 PM CDTSevere Thunderstorm WarningILXLogan52 min
May 22, 1:12 PM CDTSevere Thunderstorm WarningILXMason63 min
May 22, 1:25 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon50 min
May 22, 1:45 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford60 min
May 22, 1:50 PM CDTSevere Thunderstorm WarningILXMenard55 min
May 22, 1:59 PM CDTSevere Thunderstorm WarningILXLogan61 min
May 22, 2:45 PM CDTSevere Thunderstorm WarningILXMason60 min
May 22, 3:16 PM CDTSevere Thunderstorm WarningILXShelby44 min
May 22, 3:58 PM CDTSevere Thunderstorm WarningILXShelby32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.